Alert archive / Washington / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 23, NWS Spokane, WA

July 4, 2006Adams County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 4, 2006, 8:26 PM PDT for Adams County, Washington. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2006, 8:26 PM PDT (03:26 UTC)
Expired
Jul 4, 2006, 9:00 PM PDT
In force
34 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Adams County, WA

The radar

The Spokane radar (KOTX), 101 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:30 PM PDTHAIL 0.885 N Washtucna, WAADAMS COUNTY SO AT HIGHWAY 261 AND BELL ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2006-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2006-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1100 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2805 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 050326
SVROTX
WAC001-050400-
/O.NEW.KOTX.SV.W.0023.060705T0326Z-060705T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
826 PM PDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON

* UNTIL 900 PM PDT

* AT 821 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES SOUTH OF RITZVILLE...OR ABOUT 50 MILES EAST OF MOSES LAKE...
  AND MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RITZVILLE BY 850 PM PDT

LAT...LON 4660 11848 4681 11802 4724 11798 4724 11853

$$

LK
1 follow-up statement
000 
WWUS56 KOTX 050345
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
845 PM PDT TUE JUL 4 2006

WAC001-050400-
/O.CON.KOTX.SV.W.0023.000000T0000Z-060705T0400Z/
ADAMS WA-
845 PM PDT TUE JUL 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM PDT
FOR EASTERN ADAMS COUNTY...

AT 839 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES EAST OF RALSTON...OR ABOUT 45 MILES SOUTHWEST OF
CHENEY...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN ADAMS COUNTY AT 900 PM PDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT
TUESDAY EVENING FOR NORTHWESTERN IDAHO AND EASTERN WASHINGTON.

LAT...LON 4660 11848 4681 11802 4725 11797 4724 11853

$$
LK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:02 PM PDT, 6 hours 24 minutes earlier.

Area forecast discussion, Jul 4, 2:02 PM PDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
202 PM PDT TUE JUL 4 2006

.SYNOPSIS...SOUTHERLY FLOW OVER THE REGION WILL BRING A THREAT OF
THUNDERSTORMS TO THE AREA THROUGH THURSDAY. AS THE HIGH PRESSURE
RIDGE MOVES TO THE EAST TEMPERATURES WILL COOL SLOWLY...BUT WILL
REMAIN ABOVE AVERAGE FOR EARLY JULY.

&&

.DISCUSSION...
TONIGHT THROUGH THURSDAY NIGHT...SOUTHERLY FLOW CONTINUES OVER THE
AREA. RIDGE AXIS TO OUR EAST CONTINUES TO MOVE VERY SLOWLY EAST.
THIS ALLOWS FOR A GRADUAL COOLING AS WELL AS AN EASTWARD SHIFT OF
THE JET AND ASSOCIATED INSTABILITY.

THIS MORNINGS SHORT WAVE HAS
EXITED THE AREA INTO BC LEAVING A FAIRLY MOIST ATMOSPHERE IN ITS
WAKE. DEW POINTS IN THE MID 50S...INCLUDING THE HIGHER ELEVATIONS
LIKE STAMPEDE PASS...ARE RESULTING IN CAPES IN THE 1500-2500 J/KG
RANGE THIS AFTERNOON. LAPS ANALYSIS SHOWS THAT THE CAP HAS BEEN
REMOVED OVER MOST OF THE CASCADES AND THE NORTH- CENTRAL
MOUNTAINS...WITH ISOLATED CONVECTION BEGINNING TO FIRE IN THESE
AREAS. LACKING DYNAMIC SUPPORT ALOFT IM NOT EXPECTING FOR A
LARGE-SCALE CONVECTIVE OUTBREAK. BUT THE INSTABILITY SHOULD ALLOW
FOR SOME FAIRLY STRONG UPDRAFTS SO ITS NOT OUT OF THE QUESTION TO
SEE A FEW STORMS GO SEVERE IN THE NEXT FEW HOURS.

ANOTHER MINOR WAVE IN THE SOUTHERLY FLOW IS DUE TO REACH THE
SOUTHERN WA CASCADES LATE TONIGHT. DYNAMICS DONT LOOK AS STRONG
AS THIS MORNINGS WAVE...BUT STILL STRONG ENOUGH TO PROBABLY
INITIATE SOME LATE NIGHT/MORNING CONVECTION OVER THE CASCADES AND
POSSIBLY THE WESTERN BASIN. INSTABILITY AXIS MOVES EASTWARD A BIT ON
WEDNESDAY SO THE FOCUS FOR CONVECTION WILL SHIFT OVER THE CENTRAL
AND EASTERN PORTION OF MY AREA. BETTER SHEAR REMAINS TO THE WEST
SO THE CONVECTION STILL APPEARS TO BE MAINLY MOUNTAIN DRIVEN.

FOR THURSDAY A STRONGER NEGATIVE TILT WAVE MOVES OVER THE AREA.
INSTABILITY IS STRONGEST OVER THE PANHANDLE REGION WHILE THE BEST
DYNAMICS WILL BE OVER MY WESTERN SECTION. HARD TO PINPOINT THE
INTERSECTION OF THESE 2 AREAS AT THIS POINT. BUT THE POTENTIAL FOR
STRONG/SEVERE THUNDERSTORMS EXISTS FOR THURSDAY AFTERNOON...MAINLY
IN THE PANHANDLE.  RJ

FRIDAY THROUGH TUESDAY...GFS/ECMWF/CANADIAN/UKMET FORECAST MODELS
ARE IN GOOD AGREEMENT THROUGH THE WEEKEND...THEN DIVERGE FOR
MONDAY AND TUESDAY. THE FRIDAY THROUGH SUNDAY PERIOD WILL FEATURE
A CLOSED LOW IN THE GULF OF ALASKA WITH A WEST TO SOUTHWEST FLOW
ALOFT OVER THE AREA. SLIGHTLY COOLER ALONG WITH MUCH DRIER AND
STABLE AIR WILL BE OVER THE AREA FRIDAY BEHIND THE TROUGH PASSAGE
MENTIONED IN THE SHORT TERM DISCUSSION FOR THURSDAY. THEN OVER THE
WEEKEND THE FLOW ALOFT WILL BECOMING SOUTHWEST WITH RISING HEIGHTS
FOR WARMING BUT CONTINUED DRY. ON SUNDAY THE ATMOSPHERE WILL
MOISTEN UP SLIGHTLY...WHICH COMBINED WITH WARM TEMPERATURES WILL
LEAD TO MARGINAL INSTABILITY FOR A SLIGHT CHANCE OF THUNDERSTORMS
FOR THE EASTERN MOUNTAINS. THEN ON MONDAY AND TUESDAY MODELS SHOW
UPPER LOW IN GULF OF ALASKA MOVING INLAND...BUT HAVE LARGELY
DIFFERENT TRACKS. WILL FOLLOW 06Z GFS AND ECMWF MODELS WHICH
FAVOR A MORE CLIMATOLOGICAL SOLUTION...WITH THE LOW REMAINING
WELL NORTH INTO CENTRAL BRITISH COLUMBIA...RESULTING IN ONLY
SLIGHT COOLING FOR THE INLAND NORTHWEST. IF 12Z GFS AND 00Z
CANADIAN MODEL SOLUTIONS VERIFY...MORE SIGNIFICANT COOLING WOULD BE
POSSIBLE. JW

&&

.AVIATION...VFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORM CORES
THROUGH 18Z WEDNESDAY. MOUNTAIN THUNDERSTORMS ONCE AGAIN EXPECTED
THIS AFTERNOON. THUNDERSTORMS ARE ALSO POSSIBLE OVER THE
WATERVILLE PLATEAU WHICH COULD AFFECT THE KEAT...KOMK OR KEPH TERMINALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        68  92  62  85  56  83 /  20  10  20  20  20   0
COEUR DALENE  63  90  59  86  52  84 /  20  20  30  20  20   0
PULLMAN        60  89  57  84  52  82 /  20  10  30  20  20   0
LEWISTON       69  95  64  92  61  91 /  20  20  30  20  20   0
COLVILLE       58  92  57  88  48  85 /  20  30  20  40  20   0
SANDPOINT      54  93  58  81  52  81 /  20  30  40  40  30   0
KELLOGG        55  90  57  85  55  83 /  20  30  50  40  30   0
MOSES LAKE     68  95  63  89  56  87 /  20  10  10  10  10   0
WENATCHEE      71  92  65  87  61  86 /  20  10  10  10  10   0
OMAK           66  92  61  90  56  88 /  20  20  10  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 4, 5:27 PM PDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
527 PM PDT TUE JUL 4 2006

IDZ001>004-026-027-WAZ031>033-035>038-041>044-060030-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...
WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
WATERVILLE...MANSFIELD
527 PM PDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   SEVERE THUNDERSTORM WATCH 584 IN EFFECT UNTIL 10 PM PDT THIS
     EVENING FOR NORTH IDAHO PANHANDLE...COEUR D ALENE
     AREA...IDAHO PALOUSE...CENTRAL PANHANDLE
     MOUNTAINS...LEWISTON AREA...LEWIS AND SOUTHERN NEZ PERCE
     COUNTIES...NORTHEAST BLUE MOUNTAINS...LOWER GARFIELD AND
     ASOTIN COUNTIES...WASHINGTON PALOUSE...UPPER COLUMBIA
     BASIN...SPOKANE AREA...NORTHEAST MOUNTAINS...OKANOGAN
     HIGHLANDS...WENATCHEE AREA...EAST SLOPES NORTH
     CASCADES...OKANOGAN VALLEY...WATERVILLE PLATEAU

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWCNOTX  /WWUS86 KOTX/

.DAY ONE...TONIGHT

REFER TO STATEMENTS ISSUED BY NWS SPOKANE CONCERNING EVENING
SEVERE WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS EXPECTED ON WEDNESDAY ACROSS THE REGION.

WAZ034-060030-
MOSES LAKE AREA-
INCLUDING THE CITIES OF...MOSES LAKE...EPHRATA...OTHELLO...QUINCY
527 PM PDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 4, 8:08 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
808 PM PDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             WASHTUCNA               46.75N 118.31W
07/04/2006  M1.00 INCH       ADAMS              WA   PUBLIC

            QUARTER INCH IN DIAMETER HAIL BROKE A STREET LAMP.

&&

JWOLF

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:51 PM PDTSevere Thunderstorm WarningOTXAdams, Whitman39 min
Jul 4, 8:58 PM PDTSevere Thunderstorm WarningOTXAdams, Lincoln47 min
Jul 4, 9:44 PM PDTSevere Thunderstorm WarningOTXLincoln45 min
Jul 5, 3:57 PM PDTSevere Thunderstorm WarningOTXChelan48 min
Jul 5, 4:46 PM PDTSevere Thunderstorm WarningOTXChelan59 min
Jul 5, 4:53 PM PDTFlash Flood WarningOTXChelan, Okanogan112 min
Jul 5, 4:57 PM PDTSevere Thunderstorm WarningOTXOkanogan63 min

Nearby

Severe Thunderstorm Warnings in Washington, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.